Alert archive / North Dakota / Red Flag Warnings in 2024
Red Flag Warning 2, NWS Grand Forks, ND
NWS Grand Forks, ND issued this red flag warning at Apr 5, 2024, 3:26 AM CDT for 7 counties in North Dakota. It took effect at Apr 5, 2024, 12:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 5, 2024, 3:26 AM CDT (08:26 UTC)
- In effect from
- Apr 5, 2024, 12:00 PM CDT
- Expired
- Apr 5, 2024, 7:00 PM CDT
- In force
- 7 hr
- Issued by
- NWS Grand Forks, ND
Counties Barnes County, ND, Benson County, ND, Eddy County, ND, Griggs County, ND, Nelson County, ND, Ramsey County, ND, Towner County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 108 km from the middle of the area, began a volume at 08:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 8.4 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3040 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
472 WWUS83 KFGF 050826 RFWFGF URGENT - FIRE WEATHER MESSAGE National Weather Service Grand Forks ND 326 AM CDT Fri Apr 5 2024 ...RED FLAG WARNING FOR PORTIONS OF EASTERN NORTH DAKOTA THIS AFTERNOON INTO THIS EVENING... .Critical fire weather conditions are expected this afternoon into this evening across parts of eastern North Dakota. Minimum relative humidity as low as 18 percent is expected. Southeast winds will range from 20 to 25 mph, with gusts up to 40 mph. NDZ006-014-015-051630- /O.UPG.KFGF.FW.A.0001.240405T1700Z-240406T0000Z/ /O.NEW.KFGF.FW.W.0002.240405T1700Z-240406T0000Z/ Towner-Benson-Ramsey- 326 AM CDT Fri Apr 5 2024 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 006, 014, AND 015... The National Weather Service in Grand Forks has issued a Red Flag Warning, which is in effect from noon today to 7 PM CDT this evening. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Towner, Benson and Ramsey Counties. * WINDS...Southeast 20 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 18 percent. * IMPACTS...Any fires that ignite will spread rapidly and become difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ NDZ024-026-028-038-051630- /O.NEW.KFGF.FW.W.0002.240405T1700Z-240406T0000Z/ Eddy-Nelson-Griggs-Barnes- 326 AM CDT Fri Apr 5 2024 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 024, 026, 028, AND 038... The National Weather Service in Grand Forks has issued a Red Flag Warning, which is in effect from noon today to 7 PM CDT this evening. * AFFECTED AREA...Eddy, Nelson, Griggs, and Barnes Counties. * WINDS...Southeast 20 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 26 percent. * IMPACTS...Any fires that ignite will spread rapidly and become difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
2 follow-up statements
646 WWUS83 KFGF 052004 RFWFGF URGENT - FIRE WEATHER MESSAGE National Weather Service Grand Forks ND 304 PM CDT Fri Apr 5 2024 ...RED FLAG WARNING FOR PORTIONS OF EASTERN NORTH DAKOTA THIS AFTERNOON INTO THIS EVENING... .Critical fire weather conditions are expected this afternoon into this evening across parts of eastern North Dakota. Minimum relative humidity as low as 18 percent is expected. Southeast winds will range from 20 to 25 mph, with gusts up to 40 mph. NDZ006-014-015-024-026-028-038-070000- /O.NEW.KFGF.FW.A.0002.240406T1800Z-240407T0000Z/ /O.CON.KFGF.FW.W.0002.000000T0000Z-240406T0000Z/ Towner-Benson-Ramsey-Eddy-Nelson-Griggs-Barnes- 304 PM CDT Fri Apr 5 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF EASTERN NORTH DAKOTA... ...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF EASTERN NORTH DAKOTA... The National Weather Service in Grand Forks has issued a Fire Weather Watch for wind and low relative humidity, which is in effect from Saturday afternoon through Saturday evening. * AFFECTED AREA...In North Dakota, Towner, Benson, Ramsey, Eddy, Nelson, Griggs and Barnes. * WINDS...Southeast 25 to 35 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 22 percent. * IMPACTS...Any fires that ignite will spread rapidly and become difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ MNZ001>009-013>017-022>024-027>032-040-NDZ007-008-016-027-029-030- 039-049-052>054-070000- /O.NEW.KFGF.FW.A.0002.240406T1800Z-240407T0000Z/ West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Cavalier-Pembina- Eastern Walsh-Grand Forks-Steele-Traill-Cass-Ransom-Sargent- Richland-Western Walsh- 304 PM CDT Fri Apr 5 2024 ...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE RED RIVER VALLEY, NORTHWESTERN, AND WEST CENTRAL MINNESOTA... The National Weather Service in Grand Forks has issued a Fire Weather Watch for wind and low relative humidity, which is in effect from Saturday afternoon through Saturday evening. * AFFECTED AREA...In Minnesota, West Polk, Norman, Clay, Kittson, Roseau, Lake Of The Woods, West Marshall, East Marshall, North Beltrami, Pennington, Red Lake, East Polk, North Clearwater, South Beltrami, Mahnomen, South Clearwater, Hubbard, West Becker, East Becker, Wilkin, West Otter Tail, East Otter Tail, Wadena and Grant. In North Dakota, Cavalier, Pembina, Eastern Walsh, Grand Forks, Steele, Traill, Cass, Ransom, Sargent, Richland and Western Walsh. * WINDS...Southeast 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 27 percent. * IMPACTS...Any fires that ignite will spread rapidly and become difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$
862 WWUS83 KFGF 052340 RFWFGF URGENT - FIRE WEATHER MESSAGE National Weather Service Grand Forks ND 640 PM CDT Fri Apr 5 2024 ...RED FLAG WARNING FOR PORTIONS OF EASTERN NORTH DAKOTA WILL EXPIRE THIS EVENING... .Critical fire weather conditions are expected to improve this afternoon into this evening across parts of eastern North Dakota. Therefore, the Warning is being allowed to expire. A Fire Weather Watch remains in effect for Saturday afternoon. NDZ006-014-015-024-026-028-038-060745- /O.EXP.KFGF.FW.W.0002.000000T0000Z-240406T0000Z/ /O.CON.KFGF.FW.A.0002.240406T1800Z-240407T0000Z/ Towner-Benson-Ramsey-Eddy-Nelson-Griggs-Barnes- 640 PM CDT Fri Apr 5 2024 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF EASTERN NORTH DAKOTA... ...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF EASTERN NORTH DAKOTA... PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ MNZ001>009-013>017-022>024-027>032-040-NDZ007-008-016-027-029-030- 039-049-052>054-060745- /O.CON.KFGF.FW.A.0002.240406T1800Z-240407T0000Z/ West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Cavalier-Pembina- Eastern Walsh-Grand Forks-Steele-Traill-Cass-Ransom-Sargent- Richland-Western Walsh- 640 PM CDT Fri Apr 5 2024 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE RED RIVER VALLEY, NORTHWESTERN, AND WEST CENTRAL MINNESOTA... * AFFECTED AREA...In Minnesota, West Polk, Norman, Clay, Kittson, Roseau, Lake Of The Woods, West Marshall, East Marshall, North Beltrami, Pennington, Red Lake, East Polk, North Clearwater, South Beltrami, Mahnomen, South Clearwater, Hubbard, West Becker, East Becker, Wilkin, West Otter Tail, East Otter Tail, Wadena and Grant. In North Dakota, Cavalier, Pembina, Eastern Walsh, Grand Forks, Steele, Traill, Cass, Ransom, Sargent, Richland and Western Walsh. * WINDS...Southeast 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 27 percent. * IMPACTS...Any fires that ignite will spread rapidly and become difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this red flag warning went out at Apr 4, 11:08 PM CDT, 4 hours 18 minutes earlier. Its key messages:
- Increasing southeasterly winds tomorrow and afternoon relative humidity values around 25 to 30 percent will push critical fire weather probabilities to 50 percent in portions of the western Devils Lake Basin. A Fire Weather Watch has been issued.
- There is about a 30 percent chance for critical fire weather conditions in Devils Lake Basin and the Red River Valley on Saturday with even stronger southeasterly winds.
Area forecast discussion, Apr 4, 11:08 PM CDT, 4 hours 18 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1108 PM CDT Thu Apr 4 2024
.KEY MESSAGES...
- Increasing southeasterly winds tomorrow and afternoon
relative humidity values around 25 to 30 percent will push
critical fire weather probabilities to 50 percent in portions
of the western Devils Lake Basin. A Fire Weather Watch has
been issued.
- There is about a 30 percent chance for critical fire weather
conditions in Devils Lake Basin and the Red River Valley on
Saturday with even stronger southeasterly winds.
&&
.UPDATE...
Issued at 1108 PM CDT Thu Apr 4 2024
Still seeing quite a bit of cirrus on satellite with fairly
light winds. No updates needed at this point.
.UPDATE...
Issued at 619 PM CDT Thu Apr 4 2024
Seeing quite a few hot spots on satellite imagery, as some
localized burning is taking place. High clouds are spreading
from west to east across the FA and winds will become light
overnight. No updates are needed to the forecast.
&&
.DISCUSSION...
Issued at 245 PM CDT Thu Apr 4 2024
Extremely quiet with the upper ridge moving into the Plains and
surface high pressure starting to move east tonight.
Surface winds will shift to the southeast and will pick up as
the low deepens over WY and the gradient increases tomorrow.
Breezy winds and low RH values will create critical fire weather
conditions in the western Devils Lake basin as discussed in the
fire weather section below. The gradient will grow even tighter
as the upper low starts to move out into the Plains on Saturday,
and there is some 40 percent probability of wind advisory
criteria. However, given the prevalence of wind in the Red River
Valley, the more impactful issue will be continued critical or
near critical fire weather concerns.
On Sunday, the upper low moves into Nebraska and SD, with the
surface low wrapping up into IA and the northern part of the
precipitation shield starting to move into the CWA south of I-94
corridor. Temperatures are warm enough for all rain, and amounts
look fairly light so impacts should be minimal. There is about a
30 percent chance that areas near the SD border could see over a
quarter of an inch of liquid, but amounts further north will be
lower.
Monday, the upper low moves into MN/WI, with some of the
clusters showing a pretty stacked system that could produce some
under the upper low surprises. However, much will depend on
only on the track of the low that this cluster depicts, but some
instability developing. Predictability is too low to include
any mention of impacts at this point, but clouds and showers
look pretty likely.
&&
.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1108 PM CDT Thu Apr 4 2024
Tweaked the 00z set of TAFs, which still look good. Looking at
winds turning to the southeast and increasing on Friday. Wind
speeds will stay up Friday evening, with Saturday (beyond this
TAF period) looking very windy.
&&
.FIRE WEATHER...
Issued at 245 PM CDT Thu Apr 4 2024
Energy Release Component (ERC) for northeastern ND is running a
little bit higher than climatology due to drought conditions,
and quite a bit higher in southeastern ND. Surface low pressure
will be deepening to our west tomorrow, and southeasterly winds
will be increasing across eastern North Dakota. It will bring
some better moisture into the area, but RH values in western
portions of the Devils Lake Basin will be down into the 25 to 30
percent range. Winds in this areas will be in the 15 to 25 mph
by afternoon, so critical fire weather conditions are likely in
portions of Towner, Benson, and Ramsey counties. A Fire Weather
watch will be issued for tomorrow afternoon and early evening.
Saturday, southeasterly winds will continue to ramp up and dry
fuels will continue. RH values are more of a wild card, with
current forecasts around 30 to 40 percent in the afternoon.
However, there has been a recent trend for models to
under-perform and it to get drier than expected. So will have
to watch Saturday closely as critical to near critical
conditions will be possible across much of the Red River Valley
into eastern North Dakota.
Sunday will also have breezy winds but RH values will be higher
and there will be a chance for precipitation.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Fire Weather Watch from Friday afternoon through Friday
evening for NDZ006-014-015.
MN...None.
&&
UPDATE...Godon
DISCUSSION...JR
AVIATION...Godon
FIRE WEATHER...JRHazardous weather outlook, Apr 4, 8:32 PM CDT, 6 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 832 PM CDT Thu Apr 4 2024 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-060145- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 832 PM CDT Thu Apr 4 2024 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Near critical to critical fire weather concerns both Friday and Saturday during the afternoon and evening hours. Fridays fire weather concerns will be within the Devils Lake Basin. While Saturdays fire weather concerns will be for all of eastern North Dakota and northwestern Minnesota. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 3:04 PM CDT | Fire Weather Watch | FGF | Barnes, Benson, Cass, Cavalier, Eddy, Grand Forks and 11 more | 12 hr |
Nearby
Red Flag Warnings in North Dakota, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.